Utah, 2021

Damaging Wind in Utah, May 1, 2021

May 1, 2021 · NWS SLC · 1 event in 1 county or zone

A dry microburst brought isolated severe winds in the West Desert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A dry microburst brought isolated severe winds in the West Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 1, 2:58 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, May 1, 2:58 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
358 PM MDT Sat May 1 2021

.SYNOPSIS...Dry and mild southwesterly flow will prevail for much
of today. A dry cold front will push through the area late this
afternoon through this evening, with the parent storm system
following Sunday into Monday. Unsettled weather will continue
into the middle of next week.

&&

.SHORT TERM (Through 12Z Tuesday)...A very spring-like day here
across the Intermountain West this afternoon...with temperatures
averaging 10 to 20 degrees above normal. Afternoon satellite
analysis indicates a fairly robust vort max near the Boise area
with resulting strong convection. A recent wind gust to 65 mph was
reported northeast of Boise. Meanwhile, a speed max is crossing
the West, with upper level diffluence aiding in the development of
weak convection across mainly northern and eastern Utah.

Afternoon mesoanalysis indicates SBCAPE values near 500-1000 J/kg
across northern Utah though significant convection inhibition is
in place. RAP forecasts do gradually erode this instability.
Dewpoint depressions remain on the order of 40 to 50 degrees
across much of northern Utah. Deep layer shear is not
lacking...unsurprisingly...with values near 40 to 50 kts across
northern Utah.

Given a very dry sub-cloud environment, expect the main threat
from any convection will be gusty and erratic microburst winds.
Looking at a variety of CAMS this afternoon, several develop
reality modest convection but nearly every run keeps this
convection to the north of the Idaho/Utah border. This would
correlate well with satellite analysis of the current location of
the best forcing and location of the vort max combined with the
convective inhibition currently stretched across northern Utah.
Those enjoying the beautiful day at Bear Lake should keep an eye
on the weather.

The associated cold front will cross northern Utah this evening,
stalling across portions of southwest to northeast Utah tonight.
With the main trough dropping into Utah Sunday, the front will
again shift southeastward Sunday afternoon. This front will serve
as a focus for convection through the day Sunday...though by
nature of this system, expected mainly weak, unorganized
convection. The biggest impact for most will be a marked decrease
in temperatures from Saturday...with temperatures near to slightly
below normal across much of the state (dropping around 10-20
degrees from Saturday's highs).

Attention will then transition to wrap around  precipitation
associated with the slowly evolving trough over the Great Basin.
This will bring a period of mountain snow to portions of northern
Utah Sunday morning into Monday morning. Expect the Wasatch to see
a few inches of snow above about 8000 feet or so. The high Uintas
may see 5 to 10 inches with locally higher amounts. Those
planning recreational activities across the northern
mountains...especially above 8000 feet should be prepared for
winter conditions Sunday morning through early Monday.

.LONG TERM (After 12Z Tuesday)...A shortwave will graze southwest
Wyoming and northeast Utah Tuesday. Most GEFS and EPS members
indicate little or no rainfall from the Cache Valley east through
Uinta County. Slightly better chances for rain and snow are expected
in the Uinta Mountains in the afternoon, although little rain or
snow accumulation is expected.

A Pacific ridge will move inland Tuesday night into Wednesday,
further contributing to drying things out through the middle of the
week. Upstream of that, a stronger trough than the one at the start
of the week will act to further amplify the ridge. Ensembles have a
range of solutions with how the trough moves inland, but there is
good confidence with how the ridge will move through the region.

By Wednesday, the ridge is expected to be centered from
California, northward into western Canada. Locally, northwest flow
will remain in place, but a temperature increase of roughly 5-10F
with much less cloud cover in southwest Wyoming and northeast
Utah is likely. The ridge axis is expected to move through the
Great Basin Thursday, which will coincide with the warmest
temperatures of the week of around 15-20F warmer than average.

Placement of the aforementioned trough results in model differences
late in the week into the weekend. GEFS, EPS, and CMCE members are
close to split on the trough diminishing to the north or digging far
enough south to bring more impact to the CWA. That leads to low
confidence on precipitation chances around that time. What is more
likely is a cool down, even if it doesn't fully move into the CWA
late in the week or into the weekend with gusty southwest flow ahead
of it.

&&

.AVIATION...KSLC...VFR conditions are expected across the KSLC
terminal through the valid TAF period under a thinning cloud deck.
Winds have shifted to a northerly flow and should persist through
the valid TAF period. Winds may become breezy between 20-06z with
isolated wind gusts up to 24 knots possible.

Rest of Utah and southwest Wyoming...VFR conditions will be
maintained across the region with a decrease in the mid to upper
level cloud deck. There is a 20% chance for isolated convection to
develop around the KENV terminal after 23z. Elsewhere, gusty
southwesterly winds are expected to continue into the evening and
impact the KCDC, KBCE, and KEVW terminals. Gusts in the 20-30kt
range are likely at those terminals through 03z. Some LLWS
conditions are possible at the KSGU terminal between 06-08z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.

&&

Kruse/Wilson/Woodward

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 1, 2:33 PM MST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
333 PM MDT Sat May 1 2021

UTZ101>131-WYZ021-021300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
333 PM MDT Sat May 1 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...This Afternoon and Tonight

Gusty and erratic winds are possible near high based showers and
thunderstorms across portions of northern Utah through the
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

High elevation snow is expected Sunday morning into Monday across
mainly northern Utah. Occasional winter driving conditions can be
expected on high elevation routes especially during the evening
and overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Salt Lake City radar (KMTX), 133 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
May 1, 4:15 PM MST
Where
Tooele County, 12.74 mi W of (Dpg)michael Aaf Dug
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.200, -113.170

A peak wind gust of 64 mph was recorded by the Horizonal Grid sensor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962613.